Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

May 11, 2023Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2023, 2:24 AM CDT for Dawson County, Gaines County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2023, 2:24 AM CDT (07:24 UTC)
Expired
May 11, 2023, 3:30 AM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.0 in
Wind
80.0 mph

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:52 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 10, 11:52 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1152 PM CDT Wed May 10 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 220 PM CDT Wed May 10 2023

Ingredients are lining up for some active severe weather overnight
across portions of SE NM and the Permian Basin. Ahead of that we do
have a threat for isolated storms this afternoon across the Stockton
Plateau into southern and western portions of the Permian Basin. As
surface heating occurs within a semi-moist boundary layer we should
see convection develop off the Glass Mountains over the next few
hours. These storms may not make it too far east as they enter a
well-mixed environment where dewpoints drop into the 40s. These
storms will be capable of producing some hail, but mostly strong
wind gusts. Further west into SE NM, critical fire weather
conditions will continue with gusty winds and RHs near 10 percent.
Please see the fire weather discussion below.

Later tonight the dryline will retreat west and eventually slam into
a Pacific front somewhere across eastern NM. As this occurs a well-
timed shortwave associated with a potent upper trough over
north-central NM will eject across the region. Rapid thunderstorm
development is likely near and after 10 PM CDT across northern
Lea County before spreading east with time. Increasing moisture
and mid level shear amid a strengthening LLJ could yield a few
supercells capable of producing large hail, damaging winds, and
even a tornado or two. As the storms progress east overnight, a
squall line is likely to form and develop south toward I-20. As
this occurs, the threat will transition mostly to damaging winds,
but the threat for hail and even a tornado will still exist.
Storms will likely not exit the entire area until just before
sunrise as the Pacific front races east. Drier air will fill in
behind the front Thursday with any threat of storms staying east
and highs in the upper 80s to near 90.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 220 PM CDT Wed May 10 2023

A major change in the large-scale weather pattern arrives in the
extended forecast. By Friday, a blocking pattern sets up across the
CONUS. Large scale ridging develops across the southeastern US and
separately the western mountains with persistent troughing along the
Front Range. Several disturbances will be located within this larger
scale trough. One over the north-central Great Plains and another
across northern Mexico. The combination of these systems will act to
not only result in moisture return and dryline thunderstorms by
Friday afternoon but also pushes a cold front south into the region.
The front is forecast to arrive late Friday or early Saturday so
temperatures remain warm on Friday. Once the cold front arrives it
is expected to impinge on the better moisture, resulting in
additional shower and thunderstorm development. Between the
convection off the dryline, a developing surface low, and the cold
front, widespread slow-moving rainfall is expected late Friday
through at least Saturday morning. Some uncertainty on the timing of
the cold front is leading to an uncertain forecast for Saturday
afternoon. Precipitation may remain widespread with a slower front
or begin exiting the area with a faster front. Regardless, many
locations across the Permian Basin and Trans Pecos can expected 1-2+
inches of rainfall from this activity, especially with eastern
extent.

Heading into the remainder of the weekend and early next week, the
forecast becomes less clear. The cold front is expected to continue
advancing southeast of the area. Our region will be firmly within
the post-frontal airmass. Below average temperatures in the 70s can
be expected for most as a result. Continued showers and thunderstorm
chances may exist, especially during the afternoon and evening hours
but it may also remain dry. One possibility is weak instability and
isentropic ascent behind the front aides in continued precipitation
chances. The other possibility is mid-level dry air and increasing
stability associated with surface high pressure largely puts an end
to precipitation. Either way, there will be at least some much
needed rainfall and much cooler and more pleasant weather this
weekend through early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1145 PM CDT Wed May 10 2023

Area radars show the Pac front between KCNM and KHOB, but not very
impressive so far, as latest ob from KATS has a light SE wind. The
big question over the next few hours is when, where, and if
convective initiation occurs. Otherwise, winds will veer to the
west w/fropa, with a few gusts after sunup. Convective temps will
be too high behind the front, w/little to no clouds expected.
Winds will decouple and back a little after sundown Thursday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               91  62  89  58 /   0  50   0   0
Carlsbad                 94  55  86  53 /   0   0   0   0
Dryden                   90  65  94  65 /   0  10   0   0
Fort Stockton            93  60  89  58 /   0  10   0   0
Guadalupe Pass           84  53  78  57 /   0   0   0   0
Hobbs                    89  52  84  53 /   0  30   0   0
Marfa                    89  46  82  46 /   0   0   0   0
Midland Intl Airport     92  61  87  58 /   0  40   0   0
Odessa                   91  61  87  59 /   0  30   0   0
Wink                     93  55  89  53 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....91
AVIATION...44
Hazardous weather outlook, May 10, 2:16 PM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
216 PM CDT Wed May 10 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
216 PM CDT Wed May 10 2023 /116 PM MDT Wed May 10 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag is in effect for southeast New Mexico and the Guadalupe
Mountains this afternoon and evening for critical fire weather
conditions.

Thunderstorms are possible across the southeast New Mexico plains and
Permian Basin late this evening and overnight. Storms may be strong
to severe, capable of producing large hail and damaging wind. An
isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are expected for a large portion of
the area on Thursday.

Widespread showers and thunderstorms are possible Friday through the
weekend, with potential for localized flooding Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 10, 9:40 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
840 PM MDT Wed May 10 2023

NMZ029-033-110330-
Northern Lea County NM-Central Lea County NM-
840 PM MDT Wed May 10 2023

...Strong thunderstorms will impact portions of northern Lea County
through 930 PM MDT...

At 840 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Caprock to 17 miles west
of McDonald to 10 miles northeast of Maljamar. Movement was northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovington, Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10316 3288 10373 3357 10372 3357 10315
TIME...MOT...LOC 0240Z 208DEG 25KT 3350 10361 3320 10362 3298 10365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:29 AM CDTSpecial Weather StatementMAFDawson46 min
May 11, 4:18 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin57 min
May 10, 9:40 PM CDTSpecial Weather StatementMAFLea50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.